Alabama, 2008Tornadoes and Flash Flood in Alabama, March 4, 2008
March 4, 2008 · NWS BMX · 10 events in 8 counties and zones
An intense upper level disturbance and associated surface cold front helped produce locally heavy rain and isolated severe weather, including two tornadoes, across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $204,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense upper level disturbance and associated surface cold front helped produce locally heavy rain and isolated severe weather, including two tornadoes, across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 3, 11:32 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 3, 11:32 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CST MON MAR 3 2008
.UPDATE...06Z AVIATION DISCUSSION.
&&
.DISCUSSION...
VIGOROUS UPPER LOW SPINNING ACROSS NORTH CENTRAL TEXAS. THE MID
AND UPPER LEVEL FORCING IS FINALLY BEGINNING TO INTERACT WITH THE
HIGHER THETA E AIR ACROSS EAST CENTRAL MISSISSIPPI. HENCE...THE
THUNDERSTORMS HAVE BECOME MUCH MORE ORGANIZED AND MORE INTENSE IN
THE LAST HOUR OR SO. A SQUALL LINE IS DEVELOPING MAINLY FROM
INTERSTATE 20 SOUTHWARD WITH SEVERAL BOWING AND LEWPY STRUCTURES
NOTED. A TORNADO WATCH WILL BE ISSUED SHORTLY THAT WILL ENCOMPASS
PARTS OF WEST CENTRAL ALABAMA GENERALLY FROM TUSCALOOSA TO LOWNDES
AND WESTWARD.
EXPECT THESE THUNDERSTORMS TO CONTINUE EAST NORTHEAST FOR THE NEXT
SEVERAL HOURS AND INCREASE IN INTENSITY. SEVERE THREAT WILL
INCREASE ACROSS WEST CENTRAL AREAS BY 11 PM. TIMING ON THE CURRENT
HWO STILL LOOKS REASONABLE FOR AREAS FARTHER EAST. THE ONLY
UNCERTAINTIES AT THIS TIME WILL BE IF THE SQUALL LINE ACCELERATES...
THE TIMING WILL BE JUST A BIT SOONER...AT LEAST FOR AREAS CENTRAL.
THE MAIN MODE OF STORMS WILL BE A SQUALL LINE...WITH A DISTINCT
DAMAGING WIND THREAT. DUE TO THE ENVIRONMENTAL SHEAR IN
PLACE...THE RISK OF ISOLATED TORNADO STILL EXISTS. DUE TO THE
RATHER SLOW MOVEMENT ACROSS WEST CENTRAL ALABAMA...LOCALIZED HEAVY
RAIN HAS ALSO BECOME A THREAT. PLEASE KEEP UPDATED ON THE LATEST
STATEMENTS AND WARNINGS THROUGH THE NIGHT.
75/LINHARES
&&
.AVIATION...06Z TAF DISCUSSION.
THE LINE OF CONVECTIVE ACTIVITY WHICH HAS BEEN THREATENING CENTRAL
ALABAMA FOR THE LAST 12 HOURS HAS FINALLY MOVED INTO THE
AREA...DROPPING CEILINGS CONSIDERABLY...ENOUGH TO DROP EVERYONE INTO
IFR CONDITIONS. THIS LOOKS TO CONTINUE THROUGH MIDDAY ON TUESDAY.
AS FAR AS THE CONVECTION GOES...EXPECT TSRA TO MOVE THROUGH THE
AREA...ON A NORTHEAST-SOUTHWEST ORIENTATION. TIMING LOOKS TO BE
ABOUT THE SAME AS PREVIOUS FORECASTS...WITH BHM AND EET AROUND
09Z...AND ANB/MGM/TOI AROUND SUNRISE TUESDAY...WITH RA PRIOR TO THE
TSRA ARRIVAL.
&&
.PREV DISCUSSION... /ISSUED 630 PM CST MON MAR 3 2008/
UPDATE...MESOSCALE DISCUSSION.
DISCUSSION...
WEATHER IS STILL EVOLVING UPSTREAM OF CENTRAL ALABAMA. OVER THE
PAST SEVERAL HOURS HAVE NOTICED THINGS PROGRESSING SOMEWHAT SIMILAR
TO WHAT HAS BEEN FORECAST. THIS DISCUSSION WILL POINT OUT SOME OF
THE HIGHLIGHTS THAT HAVE BEEN NOTICED IN THE SHORT TERM MESOSCALE
ANALYSIS.
STARTING WITH THE SYNOPTIC SCALE...THE ATMOSPHERE APPEARS TO BE
UNDERGOING RAPID CHANGE AS THE UPPER LOW OVER NORTHEAST TX IS
GENERATING HEIGHT FALLS FROM NORTHERN LA AND SOUTHERN AR...THROUGH
NORTHERN MS. SOME OF THE HEIGHT FALLS HAVE BEEN ANALYZED AS HIGH AS
7MB OVER A THREE HOUR PERIOD. AS THIS DEEPENING OF THE SURFACE LOW
CONTINUES IT SHOULD BEGIN TO SPEED UP SLIGHTLY AND LOOKS AS IF IT
WILL TRACK NORTHEAST INTO WEST CENTRAL OR CENTRAL TN. ANOTHER
FACTOR OF THE DEEPENING SURFACE FEATURE WILL BE THE INCREASE OF
SOUTHEASTERLY FLOW AHEAD OF THE LAGGING COLD FRONT. EXPECTING THE
LOW LEVEL WINDS TO INCREASE TO 20 MPH WITH GUSTS AS HIGH AS 35 MPH.
THIS WILL ENHANCE THE SURFACE LAYER MOISTURE INCREASING INSTABILITY
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. ALSO HAVE NOTICED THAT
THE MID LEVEL LAPSE RATES HAVE INCREASED UPSTREAM AND SHOULD BEGIN
TO PUSH DOWNSTREAM TOWARD CENTRAL TN AND POSSIBLY OVER THE NORTHERN
HALF OF AL.
AT THIS POINT...IT LOOKS AS THOUGH THE ATMOSPHERE STILL HAS SOME
WORK TO DO IN PULLING THE BEST UNSTABLE AIR NORTHWARD. THIS WILL BE
THE IMPORTANT FEATURE TO WATCH WHEN TRYING TO FORECAST IF ANY
SUPERCELL DEVELOPMENT IS LIKELY TO CONTINUE ACROSS THE STATE LINE.
RIGHT NOW...MOST OF THE DEVELOPMENT HAS BEEN IN THE MOST UNSTABLE
AIR JUST AHEAD OF THE FRONT WITH LITTLE PROPAGATION. WE ALSO STILL
HAVE A FAIRLY STRONG CAP AT AROUND 750MB THAT WILL NEED TO BE
KNOCKED DOWN...WHICH WILL LIKELY HAPPEN OVER THE NEXT FEW HOURS.
ONE MORE ITEM ON THE AGENDA WILL BE HOW THE LOW LEVEL JET SETS UP
JUST UPSTREAM AND HOW IT TRANSLATES NORTHEAST THROUGH THE
OVERNIGHT. THIS WILL BE AN IMPORTANT FACTOR THE SPEED AND PLACEMENT
OF THE CONVECTIVE LINE AND THE LIKELIHOOD OF STRONG DAMAGING WINDS.
17/KLAWS
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FOR ALL OF CENTRAL ALABAMA THROUGH 6 AM TUESDAY
MORNING.
&&
07/07/07
Hazardous weather outlook, Mar 3, 11:47 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST MON MAR 3 2008
ALZ011>015-017>050-041230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1147 PM CST MON MAR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING WINDS...
TORNADOES...AND LOCALIZED HEAVY RAINFALL...ARE POSSIBLE ACROSS MOST
OF CENTRAL ALABAMA OVERNIGHT.
FAR NORTHWEST COUNTIES HAVE RECEIVED ONE TO TWO INCHES OF RAIN AND
ARE RELATIVELY WORKED OVER. A FEW STRONG STORMS MAY STILL DEVELOP
BUT THE MAIN THREAT WILL BE LOCALIZED FLOODING AND GUSTY WINDS
THROUGH 3 AM.
THE SEVERE THUNDERSTORM THREAT WILL PRIMARILY COME IN THE FORM OF A
SQUALL LINE...ALONG AND ADVANCING COLD FRONT PUSHING ACROSS THE
REGION. DAMAGING WINDS WILL BE THE MAIN THREAT...BUT DUE TO THE
SHEAR IN THE ATMOSPHERE...ISOLATED TORNADOES MAY DEVELOP.
AHEAD OF THE STRONG COLD FRONT...SOUTHERLY WINDS WILL BE GUSTY
WITH SUSTAINED SPEEDS AROUND 20 MPH WITH A FEW GUSTS TO 35 MPH OR
HIGHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MONDAY NIGHTS SEVERE WEATHER THREAT WILL LAST AS LATE AS 10 AM
TUESDAY MORNING...MAINLY FOR COUNTIES NEAR THE GEORGIA STATE LINE.
GUSTY WINDS WILL LIKELY CONTINUE INTO TUESDAY AFTERNOON BEHIND THE
COLD FRONT.
ON FRIDAY...THERE IS A SMALL CHANCE OF SNOW IN THE NORTHERN HALF OF
CENTRAL ALABAMA. THERE ARE STILL MANY UNCERTAINTIES WITH THIS
WEATHER SYSTEM...AND FORECAST CONFIDENCE IS QUITE LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TONIGHT INTO EARLY TUESDAY MORNING.
75/LINHARES
In the hours before
Special weather statement, Mar 3, 11:28 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1128 PM CST MON MAR 3 2008
ALZ022-030-031-040600-
GREENE-PICKENS-SUMTER-
1128 PM CST MON MAR 3 2008
...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES
UNTIL MIDNIGHT CST...
AT 1124 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WARSAW...OR 13 MILES SOUTH OF ALICEVILLE...MOVING
NORTHEAST AT 60 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PLEASANT RIDGE.
LEWISTON.
BENEVOLA.
PIONEER.
GORDO.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 3, 11:57 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CST MON MAR 3 2008
ALZ030-040630-
SUMTER-
1157 PM CST MON MAR 3 2008
...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1230 AM CST...
AT 1152 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HALSELL...OR 13 MILES SOUTH OF CUBA...MOVING
NORTHEAST AT 60 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
KINTERBISH.
WHITFIELD.
LILITA.
COATOPA.
BLUFFPORT.
EPES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 4, 12:18 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CST TUE MAR 4 2008
ALZ039-040700-
MARENGO-
1218 AM CST TUE MAR 4 2008
...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 100 AM CST...
AT 1215 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LAVACA...OR 22 MILES SOUTHWEST OF LINDEN...MOVING
NORTHEAST AT 50 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NANAFALIA.
SWEET WATER.
HALF ACRE.
CALVARY.
LINDEN.
THOMASTON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST TUESDAY MORNING
FOR SOUTHWESTERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Event by event
4 heavy rain, 3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Greene
- When
- March 4, 12:49 AM CST to 12:55 AM CST
- Where
- Greene County, 2.27 mi W of Eutaw to 5.14 mi SSE of Union
- Rating
- EF1
- Path length
- 5.62 mi
- Path width
- 300 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.832, -87.919
The tornado touched down near the intersection of US-11 and CR-135, just east of downtown Eutaw. From there, it moved northeastward, crossing CR-12, CR-131, AL-14, CR-170, and ultimately Interstate 20 near mile marker 43. The tornado lifted before reaching CR-167. One home was destroyed, four homes received major damage, and at least twenty more received at least minor damage. Several hundred trees were either snapped off or blown down along the path.
Tornado, Tuscaloosa
- When
- March 4, 12:50 AM CST to 12:51 AM CST
- Where
- Tuscaloosa County, 3.5 mi WNW of Samantha to 3.67 mi NW of Samantha
- Rating
- EF1
- Path length
- 0.79 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.447, -87.671
The tornado touched down in the Northside Community, in the northern portion of Tuscaloosa County. Along its short path, it affected areas along Old Fayette Road, CR-38, and Billy Bigham Road. At least six homes were damaged and one home sustained significant damage. At least one vehicle was badly damaged by a fallen tree. Several hundred trees were either snapped off or were blown down.
Thunderstorm Wind, Walker
- When
- March 4, 1:20 AM CST
- Where
- Walker County, 0.42 mi WSW of Coal Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.719, -87.387
Several trees were blown down in Oakman.
Heavy Rain, Winston
- When
- March 4, 1:40 AM CST
- Where
- Winston County, 1.86 mi NE of Addison
- Reported by
- Emergency Manager
- Coordinates
- 34.217, -87.154
Several inches of water was reported over Airport Road, in Addison.
Heavy Rain, Dallas
- When
- March 4, 2:50 AM CST
- Where
- Dallas County, 2.54 mi E of Potter
- Reported by
- Emergency Manager
- Coordinates
- 32.429, -87.056
Street flooding was reported at Vaughan Regional Medical Center, and on on Water Avenue, in Selma.
Thunderstorm Wind, Talladega
- When
- March 4, 3:20 AM CST
- Where
- Talladega County, 2.09 mi SE of Kymulga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.305, -86.279
Several trees were blown down on AL-76, between Childersburg and Winterboro.
Thunderstorm Wind, Autauga
- When
- March 4, 3:40 AM CST
- Where
- Autauga County, 2.23 mi SE of Pine Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.560, -86.440
Several trees were blown down.
Heavy Rain, Talladega
- When
- March 4, 4:03 AM CST
- Where
- Talladega County, 0.05 mi NW of Mignon
- Reported by
- Emergency Manager
- Coordinates
- 33.181, -86.251
Street flooding was reported on several streets in downtown Sylacauga, including Broadway, Main Street, Fort Williams, 10th Avenue, and 4th Avenue.
Heavy Rain, Talladega
- When
- March 4, 4:07 AM CST
- Where
- Talladega County, 0.71 mi NNE of Childersburg
- Reported by
- Emergency Manager
- Coordinates
- 33.279, -86.364
Street flooding was reported at several locations in Childersburg, including Sadie Lee Drive and Wilson Avenue, Ferry Road, Desoto Court, and Fairmont Lane.
Flash Flood, Lowndes
- When
- March 4, 6:05 AM CST
- Where
- Lowndes County, 0.48 mi SSE of Collirene to 0.61 mi S of Collirene
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.173, -86.827
Residents of a home in the Collirene Community had to be rescued, after becoming trapped in the home due to flash flooding.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
- Flash Flood in West Virginia, March 4, 2008$750,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90702, 90706, 90707, 90708, 90709, 90710, 90711, 90712, 90713, 90714.